Make an appointment:
Specialty
(i.e. Dermatologists)
Location

Is unintentional weight loss be caused by hypothyroidism or should I be concerned?

I am 22 years old and have struggled to lose weight most of my life. My highest weight at 5'4" was 150 pounds 2 years ago but slowly with the help of Metformin (for PCOS) and low dose synthroid for hypothyroidism, I reached a healthy range between 133 and 137 for awhile. I lost a little bit more weight when I started 20 mg Vyvanse for ADD and got to about 130 without trying. Recently, for about the past 2-3 months, I've gone down to 123 without any change in medication. I feel that my eating patterns are the same, I have a bad habit of going most of the day on little food but do eat quite a bit at night. This used to keep my weight up at 130s but each week it goes down a little bit more. I'm also hungry more and my hair is finally growing longer, which made me think it might just be my thyroid finally normalizing after years of being sluggish. Do you think this is normal recovery from hypothyroidism or should I be concerned? Thank you
Unintentional weight loss can be caused by a multitude of conditions. Without a full, in-person evaluation, I cannot determine the precise cause in your situation, and I recommend you consult your physician. Hypothyroidism often leads to weight gain in addition to depression, hair changes, and constipation. If you are on too high or a synthroid dose, it is possible that you are now effectively in a hyperthyroid state, which can cause weight loss, diarrhea, difficulty concentrating, and palpitations. You may need a more thorough evaluation of your eating habits by a nutritionist to determine if you are consuming enough calories in a given day, as this is another possible cause of your symptoms. Certain indolent infections or tumors, although rare, can cause unintentional weight loss. Diabetes can lead to weight loss as can multiple conditions that cause diarrhea. I encourage you to discuss these possibilities with your doctor. After undergoing a thorough history and physical exam, you may need your thyroid hormone levels checked to determine if you are on the correct dose of synthroid. Your ADD medication can cause weight loss, and your physician will need to determine if this is the correct dose. Depending on this evaluation, you may require additional urine or blood tests.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Nearby Doctors

  • Dr. Sitha Miller
    Dr. Sitha Miller MD
    Primary Care Doctor
    Avg Rec:
    943 N Andover Road
    Andover, KS 67002

Other Doctors

  • Dr. Howard Shapiro
    Dr. Howard Shapiro DO
    Primary Care Doctor
    Avg Rec:
    14 E 60th St
    New York, NY 10022
  • Dr. Norman Smith
    Dr. Norman Smith MD, FACP
    Primary Care Doctor
    Avg Rec:
    2905 Mitchellville Rd
    Bowie, MD 20716
  • Dr. Mark Siegel
    Dr. Mark Siegel DO
    Primary Care Doctor
    Avg Rec:
    1530 W. Glendale Ave
    Phoenix, AZ 85021